Black Henna Tattoo or Red Rash?

Black henna dye causes serious skin reactions after temporary tattoos

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Weddings, vacations, birthday parties – they're all fun events where you may have the opportunity to get a temporary tattoo created with henna. But you could get more than you bargained for.

The Food and Drug Administration has issued a consumer update about the risks of some kinds of dyes used in these decorative temporary tattoos.

The "black henna" used by some to decorate their arms with henna, or mehndi, designs may contain a hair dye ingredient that can cause serious skin reactions.

The dye is often added to make the design last longer, but it could last too long in the form of a red rash or even permanent scarring.

"Avoid "black henna" in temporary tattoos."

The FDA safety information reporting program, MedWatch, has received several reports from individuals who experienced serious skin reactions after using black henna.

This dye is different than the traditional reddish-brown coloring made from the henna plant, which grows throughout Africa and Asia. It contains an ingredient called p-phenylenediamine (PPD), a coal tar hair dye that is used to make the henna darker.

PPD may be mixed in with other ingredients or used on its own in the black henna, and it can cause severe skin irritation.

Among the reactions reported are redness, blisters, loss of natural skin pigmentation, increased sensitivity to sunlight and raised lesions that leak puss. The reactions can show up right away or up to several weeks later.

Some individuals have even reported permanent scarring, such as one teenager whose back became blistered and raw after receiving a black henna design there.

PPD is illegal to use in cosmetics applied to the skin, but it is used in several black henna dyes anyway and has been difficult to regulate.

Places where you may encounter the black henna include kiosks at beaches, boardwalks, theme parks, holiday destinations and specialty or ethnic shops.

If you have a reaction to any cosmetic, including any henna dyes or temporary tattoos, you should contact your healthcare provider and contact MedWatch at 1-800-FDA-1088.

Reviewed by: 
Review Date: 
March 27, 2013
Last Updated:
August 16, 2013